Illinois, 2013

Hail in Illinois, July 10, 2013

July 10, 2013 · NWS LOT · 5 events in 3 counties and zones

During the morning of July 10th, isolated severe storms moved across the area dropping large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the morning of July 10th, isolated severe storms moved across the area dropping large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 5:54 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 10, 5:54 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
654 AM CDT WED JUL 10 2013

.DISCUSSION...
305 AM CDT

FORECAST CHALLENGES THIS WEDNESDAY MORNING INCLUDE STILL AWAITING
THE ARRIVAL OF CONVECTION. JOKING ASIDE...IT IS IMPRESSIVE TO GET
THROUGH THIS VERY HIGH PWAT AND UNSTABLE AIR ALOFT /MUCAPES
2000-3500 J/KG/ WITHOUT CONVECTION FROM MIDDAY YESTERDAY THROUGH
LAST NIGHT. IT REMINDED HOW IMPORTANT THE TIMING OF A TRIGGER OR
SOME FORM OF FOCI ARE FOR CONVECTION...OR INHIBITING DEVELOPMENT IF
IN THE WAKE OF SUCH FEATURES. BUT BACK TO THE CHALLENGES GOING
FORWARD...THERE IS A CHANCE FOR CONVECTION THIS MORNING SOUTH OF
I-80 AS THE SURFACE TROUGH /A FOCUS!/ TAPS THE LAST OF THE MOIST AND
UNSTABLE AIR. THEN ATTENTION TURNS TO HOW QUICKLY TEMPERATURES WILL
WARM AFTER THE SEASONAL AIR ON THU AND FRI.

THIS MORNING...WELL-DEFINED UPPER TROUGH ACROSS WESTERN ONTARIO TO
NORTHERN IA IS PROGRESSING ESE. THE SURFACE TROUGH EXTENDS FROM A
1000MB LOW IN EASTERN ONTARIO TO THE QUAD CITIES AT 3 AM THIS
MORNING. DEW POINTS IN THE MID 70S ARE POOLED ACROSS THE AREA
OFFERING A MUGGY START TO THE DAY. SCATTERED ACCAS IS SEEN ON IR IN
THE REGION BUT NO SIGNS ON RADAR OR SATELLITE OF THIS DEVELOPING. A
SHORT WAVE IMPULSE SEEN ON WATER VAPOR AND 700MB PROFILER ANALYSIS
IS TRAVERSING SOUTHERN IA/NORTHERN MO...BASICALLY ALONG THE BASE
OF THE PRIMARY TROUGH. WHILE CONVECTIVE ALLOWING GUIDANCE SUCH AS
THE HRRR DOES HAVE CONVECTIVE DEVELOPMENT TRAVERSING THE FAR
SOUTHERN FORECAST AREA WITH THIS AND ALONG THE SURFACE BOUNDARY
DURING MID-MORNING...RADAR TRENDS SHOW SUBTLE ECHOES FURTHER SOUTH.
THE LOW-LEVEL JET HAS VEERED AND THE MORE SUBSTANTIAL MOISTURE
TRANSPORT HAS ALSO ENDED EARLY THIS MORNING...SO NOT SEEING TOO MUCH
HAPPENING. SO ONLY MAINTAINED LOW T-STORM CHANCES IN THE SOUTHERN
FORECAST AREA.

THIS AFTERNOON INTO TONIGHT...SUBSTANTIAL COLUMN DRYING IS FORECAST
AS THE AFTERNOON PROGRESSES. SURFACE DEW POINTS WILL FALL SLOWLY
THROUGH THE 60S AND WILL LIKELY STILL SUPPORT AT LEAST FEW AND
POTENTIALLY SCATTERED CU. THE 850MB TEMPERATURES IN THE MID-UPPER
TEENS FORECAST AT 18Z ACROSS THE FORECAST AREA...ALONG WITH THE WARM
STARTING POINT FOR TEMPERATURES...INDICATE MANY COMMUNITIES
REACHING THE MID AND POTENTIALLY UPPER 80S. AREAS NEAR THE WI STATE
LINE ARE MORE LIKELY TO FLAT-LINE IN TEMPERATURES THIS AFTERNOON AS
THE COOL FRONT PORTION OF THIS TROUGH WORKS THROUGH. NORTHWEST WINDS
IN THE BOUNDARY LAYER WILL BE RIGHT AT THE CUSP AT KEEPING A LAKE
BREEZE AT BAY FOR CHICAGO BUT SOME COOLING OF SEVERAL DEGREES COULD
BE SEEN BY MID-AFTERNOON IMMEDIATELY NEAR THE IL LAKESHORE AND
DEFINITELY NEAR THE IN SHORE.

THURSDAY THROUGH FRIDAY...A QUIET TIME AS SURFACE HIGH PRESSURE ON
THE ORDER OF 1019 MB MOVES ATOP THE AREA. THERE SHOULD BE LIMITED
CIRRUS AND ONLY FEW CU DURING THE AFTERNOONS. A MODEL BLEND
TYPICALLY DOES VERY WELL FOR TEMPS IN THIS TYPE OF CALM REGIME AND
HAVE BLENDED THAT WITH GOING FORECAST.  TEMPERATURES SHOULD BE
WITHIN A COUPLE DEGREES OF OR RIGHT AT NORMAL.

THIS WEEKEND INTO EARLY NEXT WEEK...THE TREND IN LONG RANGE GUIDANCE
CONTINUES TO POINT TOWARD A WARMER AND DRIER TIME THAN SOLUTIONS
FROM A COUPLE DAYS AGO WITH STOUT UPPER RIDGING FROM THE WEST
SOUTHWEST STRETCHING OVER THE AREA. THE ADVANCING RIDGE FROM THE
WEST LATE THIS WEEK GETS HELD UP WITH BOTH A CLOSED LOW IN THE
NORTHEAST/MID-ATLANTIC AND TROPICAL STORM CHANTAL...FORECAST BY NHC
TO BE NEAR THE GA/SC SHORE BY LATE SUNDAY. 500MB HEIGHTS IN EXCESS
OF 594DM ARE FORECAST BY BOTH THE EC AN GFS FOR THE WEEKEND. WHILE
THE EC WEAKENS THIS MORE THAN THE GFS EARLY NEXT WEEK...THE PATTERN
FORECAST IS STILL BLOCKED AND RIDGE RIDING ACTIVITY IS FORECAST FOR
MOST OF THIS TIME FAIRLY FAR NORTH. BUT AS WE SAW IN THE JUNE 22-26
STRETCH...THAT CAN EVOLVE FURTHER SOUTH THAN LONG RANGE SOLUTIONS
SHOW AS MULTIPLE ROUNDS OF CONVECTION FIRE. BUT THIS IS CERTAINLY A
STRONGER RIDGE FORECAST THIS FAR NORTHEAST. THE 850MB 20C TEMP
CONTOUR FLIRTS WITH THE CWA ON BOTH SOLUTIONS FROM SAT THROUGH TUE.
HAVE BOOSTED TEMPS A COUPLE DEGREES FURTHER AND IF THAT THERMAL
RIDGE ENDS UP FURTHER SOUTH UNCONTAMINATED WITH CONVECTIVE
CLOUDS...CAN CERTAINLY ENVISION AT LEAST LOW 90S AWAY FROM THE LAKE
FOR MULTIPLE DAYS. BUT CONFIDENCE ENVELOPE...WHILE NOT OVERLY
LARGE...IS CENTERED MORE ON UPPER 80S /LOW-MID NEAR THE LAKE/. THE
EASTERN ATLANTIC/GULF FLOW LOOKS TO RETURN HIGHER DEW POINTS BY SUN
OR MON.

MTF

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* LINGERING FOG AND SCATTERED LOW CEILINGS DIMINISHING EARLY THIS
  MORNING.

* NORTHWEST WINDS INCREASING THROUGH MID MORNING WITH GUSTS IN THE
  UPPER TEENS...BEFORE WINDS SHIFT TO THE NORTHEAST IN THE
  AFTERNOON WITH LAKE INFLUENCE.

RODRIGUEZ

//DISCUSSION...UPDATED 12Z...

AS THE FRONTAL BOUNDARY IS CURRENTLY SOUTH OF THE TERMINALS THIS
MORNING...THE SHOWER/TS DEVELOPMENT ACROSS CENTRAL ILLINOIS WILL
REMAIN SOUTH OF THE TERMINALS TODAY. ALTHOUGH WITH FROPA AND A
WEAK GRADIENT IN PLACE...SOME SCATTERED LOWER CEILINGS AND FOG
REMAIN NEAR THE TERMINALS. WITH THE SUN QUICKLY RISING THIS
MORNING...ANY LINGERING FOG/CEILINGS SHOULD QUICKLY DIMINISH WITH
LATEST SATELLITE IMAGERY ALREADY SHOWING THIS OCCURRING. ALTHOUGH
IT WOULD NOT BE OUT OF THE QUESTION FOR A BRIEF PERIOD OF LOWER
CEILINGS AROUND 2KFT OVER THE NEXT HOUR...MAINLY FOR MDW/GYY. ANY
FURTHER CLOUD DEVELOPMENT TODAY SHOULD REMAIN SCATTERED AS DRIER
AIR CONTINUES TO PUSH SOUTH ON INCREASING NORTHWEST WINDS THIS
MORNING. RFD AND DPA SHOULD REMAIN NORTHWEST WITH GUSTS INCREASING
BY MID MORNING...WITH ORD/MDW/GYY LIKEWISE OBSERVING THIS TREND
BUT ONLY THROUGH THE MORNING. EXPECT A TREND TOWARDS A NORTHEAST
DIRECTION BY EARLY AFTERNOON FOR ORD/MDW/GYY...REMAINING THIS
DIRECTION UNTIL LATER THIS EVENING.

RODRIGUEZ

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* MEDIUM HIGH CONFIDENCE WITH FOG/CEILING TRENDS.

* MEDIUM HIGH CONFIDENCE WITH WIND SPEED/DIRECTION.

RODRIGUEZ

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

THURSDAY NIGHT...VFR.

FRIDAY...VFR.

SATURDAY...VFR.

SUNDAY...VFR.

MONDAY...VFR.

TUESDAY...VFR.

RODRIGUEZ

&&

.MARINE...
416 AM CDT

AS A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT BEGIN TO
PUSH EAST ACROSS THE NORTHERN PORTIONS OF THE LAKE THIS
MORNING...A FAIRLY TIGHT PRESSURE GRADIENT HAS HELPED SOUTHWEST
WINDS TO INCREASE TO 15 TO 25 KT OVER THE NORTHERN PORTIONS OF THE
LAKE WHILE AREAS FURTHER SOUTH ARE OBSERVING SPEEDS OF 10 TO 20
KT. AS THIS TROUGH/FRONT CONTINUE SOUTHEAST DOWN THE LAKE THIS
MORNING...EXPECT THESE SOUTHWEST WINDS TO SHIFT TO THE
WEST/NORTHWEST AND THEN HOLD ONTO A NORTHWEST DIRECTION FOR THE
REMAINDER OF THE DAY INTO TONIGHT. EXPECT LIGHT NORTHERLY FLOW
OVER THE LAKE FOR MOST OF THURSDAY AS HIGH PRESSURE SLOWLY SHIFTS
EAST TOWARDS THE CENTRAL GREAT LAKES. BY FRIDAY WINDS TURN BACK TO
A SOUTHERLY DIRECTION...AS THIS HIGH SETTLES OVER THE EASTERN
GREAT LAKES INTO THE WEEKEND.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 10, 6:09 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
709 AM CDT WED JUL 10 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
111215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
709 AM CDT WED JUL 10 2013 /809 AM EDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE SEEN SOUTH OF INTERSTATE 80 THIS
MORNING. SEVERE STORMS ARE UNLIKELY AT THIS TIME...BUT A FEW MAY
HAVE SMALL HAIL AND GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-111215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
709 AM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MAINLY THE
INDIANA NEARSHORE THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-111215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
709 AM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHERN
PART OF THE LAKE THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE CHANCES FOR THUNDERSTORMS ACROSS MAINLY THE NORTHERN
HALF OF THE LAKE FROM SATURDAY NIGHT INTO EARLY NEXT WEEK. THE
WEATHER SETUP IS SUCH THAT THERE COULD BE ORGANIZED GUSTIER
STORMS...HOWEVER CONFIDENCE ON STORM DEVELOPMENT IS LOW AT THIS
TIME.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jul 10, 6:56 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
756 AM CDT WED JUL 10 2013

ILZ021>023-101330-
GRUNDY IL-KANKAKEE IL-WILL IL-
756 AM CDT WED JUL 10 2013

...SPECIAL WEATHER STATEMENT...

AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAZON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...GARDNER AROUND 805 AM...SOUTH
WILMINGTON...AND EAST BROOKLYN AROUND 810 AM...BRACEVILLE...GODLEY...
AND DIAMOND AROUND 815 AM...ESSEX AND BRAIDWOOD AROUND 820 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4136 8810 4112 8811 4111 8853 4122 8856
TIME...MOT...LOC 1257Z 256DEG 23KT 4117 8839

BIRK

The radar

The Chicago radar (KLOT), 59 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Grundy

When
July 10, 7:00 AM CST
Where
Grundy County, 5.36 mi SSE of Verona
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.153, -88.448

Hail, Grundy

When
July 10, 7:10 AM CST
Where
Grundy County, 0.4 mi NNW of Gardner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.186, -88.322

Quarter size hail was reported near Interstate 55 and Gardner Road.

Hail, Ford

When
July 10, 7:11 AM CST to 7:16 AM CST
Where
Ford County, 3.45 mi N of Guthrie
Measured
1.5 in hail
Reported by
Public
Coordinates
40.550, -88.320

Quarter to ping pong ball size hail caused crop damage and dented cars.

Hail, Grundy

When
July 10, 7:15 AM CST to 7:20 AM CST
Where
Grundy County, South Wilmington
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -88.280

Hail, Kankakee

When
July 10, 7:15 AM CST
Where
Kankakee County, Essex
Measured
2 in hail
Reported by
Public
Coordinates
41.180, -88.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468897, 467472, 467473, 467474, 467475.